Florida, 2013Flood in Florida, August 20, 2013
August 20, 2013 · NWS KEY · 1 event in 1 county or zone
Thunderstorms produced rainfall of 2 to 3 inches across Key West, resulting in street flooding in the low-lying sections of Old Town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced rainfall of 2 to 3 inches across Key West, resulting in street flooding in the low-lying sections of Old Town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 20, 8:15 AM EST, 6 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 8:15 AM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
915 AM EDT TUE AUG 20 2013
.DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST AVAILABLE
SATELLITE IMAGERY OVERLAID WITH RELIABLE MODEL STREAMLINE ANALYSIS
CONTINUE TO DETAIL ANOMALOUSLY LOWER HEIGHTS WITH AMPLIFIED
SYNOPTIC SCALE TROUGHING OVER THE MIDDLE AND EASTERN CONUS. THE
CENTER OF DEEP AND WARM MID AND UPPER RIDGING IS LOCATED NEAR 33
NORTH 65 WEST...WITH THE WESTERN PERIPHERY OF THE RIDING POKING
ACROSS CENTRAL AND NORTHERN FLORIDA. ACROSS THE TROPICS...A NEARLY
SLOW MOVING/STATIONARY MID AND UPPER LOW PRESSURE SYSTEM AND
ASSOCIATED VORTICITY MAXIMUM LOCATED JUST WEST OF THE KEYS CONTINUES
TO BE RESPONSIBLE FOR EPISODIC CONFLAGRATION OF SHOWERS AND
THUNDERSTORMS...HOWEVER...THE LATEST MIMIC (SATELLITE ANALYSIS OF
INTEGRATED PRECIPITABLE WATER) IMAGERY FROM THE UNIVERSITY OF
WISCONSIN DETAILS THE APPROACH OF A NARROW SWATH OF LOWER PWAT(NEAR
1.50 INCHES) NOW ENTERING THE EASTERN STRAITS WATERS...WHICH WILL
GRADUALLY WARM UP AND DRY OUT THE MID AND UPPER LEVELS THROUGH THE
COURSE OF THE MORNING.
.AT THE SURFACE AND IN THE LOWER LEVELS...THE WESTERN PERIPHERY OF A
1020 MB SURFACE RIDGE IS POSITIONED ACROSS CENTRAL FLORIDA FROM THE
WEST CENTRAL ATLANTIC. WELL WEST OF THAT...THE LOW LEVEL AXIS OF A
TROPICAL WAVE NOW BISECTS THE EAST CENTRAL GULF OF MEXICO TO THE
YUCATAN. AS A RESULT...THE 12Z SOUNDING AT KEY WEST CONTINUES TO
SHOW AN EXCEEDINGLY MOIST GENTLE EASTERLY FLOW FROM THE SURFACE TO
700 MB...WITH 2 DEGREES OF COOLING IN 24 HOURS FROM 1000 TO 750 MB.
.CURRENTLY...SKIES ARE MOSTLY CLOUDY ACROSS THE ISLANDS AND
ADJOINING WATERS. TEMPERATURES ARE IN THE LOWER 80S OUTSIDE OF
SHOWERS AND STORMS. C-MAN STATIONS AND ISLAND STATIONS ARE RECORDING
EAST WINDS BETWEEN 10 AND 15 MPH...WITH C-MAN STATIONS ON THE REEF
AND ACROSS THE STRAITS NEAR 15 KNOTS WINDS OUTSIDE OF CONVECTION.
.SHORT TERM (REST OF TODAY)...AVAILABLE GUIDANCE COMBINED WITH THE
SATELLITE TRENDS HIGHLIGHTED ABOVE CONTINUE TO SHIFT DEEPER MOISTURE
AND HIGHER SHOWER COVERAGES WESTWARD. AND SINCE PRESENT RADAR JUST
SHOWS WIDELY SEPARATED LOWER TOPPED SHOWERS UPSTREAM...RAIN CHANCES
WILL RETURN CLOSER TO CLIMATOLOGY. HOWEVER...GIVEN THE ABUNDANCE OF
THE DRIER AIR IN THE MID LEVELS AND EXPECTED MIXING GIVEN THE HIGH
PRESSURE SYSTEM POKING ACROSS THE PENINSULA TO OUR NORTH AND A
DECENT GRADIENT...WOULD EXPECT REDUCTION OF SHOWER COVERAGES TO
ISOLATED BY LATER IN THE MORNING. THEREFORE A MINOR ADJUSTMENT MAY
BE MADE LATER IN THE MORNING TO REDUCE RAIN CHANCES TO 20
PERCENT...ISOLATED.
&&
.MARINE...EASTERLY WINDS WILL CONTINUE TO AVERAGE 10 TO 15 KNOTS
INSIDE THE REEF AND ACROSS SHALLOWER WATERS TO THE NORTH...WITH NEAR
15 KNOTS ACROSS THE FLORIDA STRAITS...EXCEPT OF COURSE WILL BE
VARIABLE AND HIGHER IN AND NEAR ANY SHOWERS AND STORMS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED BY AFTERNOON.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TODAY AND TONIGHT.
SHORT-LIVED MVFR CONDITIONS ARE CONCEIVABLE AT EYW AND MTH TONIGHT.
THIS POSSIBILITY IS NOT GREAT ENOUGH TO PLACE IN THE TERMINAL
FORECASTS AT THIS TIME. SUSTAINED EAST WINDS NEAR 15 KNOTS ARE
EXPECTED FROM JUST OFF THE SURFACE TO ABOUT 5000 FEET.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1963...2.06 INCHES OF RAIN
FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR MAXIMUM RAINFALL
MEASURED IN KEY WEST ON AUGUST 20TH...A RECORD WHICH STILL STANDS 50
YEARS LATER. RAINFALL RECORDS AT KEY WEST DATE BACK TO 1871.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE/GRIDS...................DAF
AVIATION/NOWCASTS/CLIMATE.............BS
DATA COLLECTION/UPPER AIR.............MP/FJ
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 20, 5:05 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
605 AM EDT TUE AUG 20 2013
FLZ076>078-GMZ031>035-042>044-052>055-072>075-211015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
605 AM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS...AS WELL AS
NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND CHAIN. THE
PRIMARY HAZARDS WILL BE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG THE FLORIDA
KEYS...AS WELL AS NEARSHORE AND OFFSHORE WATERS SURROUNDING THE
ISLAND CHAIN. THE PRIMARY HAZARDS WILL BE LIGHTNING STRIKES.
A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE FLORIDA
STRAITS...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CLR
Flood, Monroe
- When
- August 20, 2:20 PM EST to 4:30 PM EST
- Where
- Monroe County, 1.87 mi WSW of Stock Is to 1.75 mi WSW of Stock Is
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 24.559, -81.807
Heavy rainfall of 2 to 3 inches resulted in street flooding, with Greene and Front Streets closed in Old Town Key West. Lower Duval Street and Caroline Street were also flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474458.